Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 129, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 31, 2012, 4:38 PM CDT for Ripley County, Missouri. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2012, 4:38 PM CDT (21:38 UTC)
- Expired
- Mar 31, 2012, 5:01 PM CDT
- In force
- 23 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ripley County, MO
The radar
The Memphis radar (KNQA), 159 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:50 PM CDT | HAIL 1.5 | 3 Ne Doniphan, MO | LATE REPORT....QUARTER TO PING PONG BALL SIZE HAIL REPORTED NORTHEAST OF THE COMMUNITY. |
| Mar 31, 5:00 PM CDT | HAIL 0.88 | 2 E Doniphan, MO | DIME TO NICKEL SIZE HAIL REPORTED EAST OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1894 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
574
WUUS53 KPAH 312138
SVRPAH
MOC181-312215-
/O.NEW.KPAH.SV.W.0129.120331T2138Z-120331T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT SAT MAR 31 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RIPLEY COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 515 PM CDT.
* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DONIPHAN...AND MOVING SOUTH AT 15 MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
DONIPHAN AND OXLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3650 9080 3649 9086 3650 9087 3674 9092
3678 9071 3649 9059 3649 9079
TIME...MOT...LOC 2138Z 346DEG 15KT 3667 9079
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
425
WWUS53 KPAH 312201
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT SAT MAR 31 2012
MOC181-312211-
/O.CAN.KPAH.SV.W.0129.000000T0000Z-120331T2215Z/
RIPLEY MO-
501 PM CDT SAT MAR 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RIPLEY COUNTY IN
SOUTHEAST MISSOURI IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3650 9080 3649 9086 3650 9087 3674 9092
3678 9071 3649 9059 3649 9079
TIME...MOT...LOC 2201Z 346DEG 15KT 3658 9076
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:03 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 31, 2:03 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 203 PM CDT SAT MAR 31 2012 .UPDATE... ISSUED AT 1253 PM CDT SAT MAR 31 2012 MAIN ADJUSTMENT FOR THE MORNING AND EARLY AFTERNOON UPDATES WAS TO SHIFT THE FOCUS FOR ANY CONVECTIVE ACTIVITY BACK TOWARD THE WESTERN EDGE OF THE WFO PAH FORECAST AREA...MAINLY WEST OF A PERRYVILLE TO POPLAR BLUFF FOR THIS AFTERNOON TO AROUND SUNSET. IN REVIEWING THE MANDATORY LEVEL UPPER AIR ANALYSIS...THE 925 MB DEWPOINT/TEMPERATURE FIELDS SUGGESTED TO MINOR THETA-E MAXIMUMS IN AN NEAR THE WFO PAH FORECAST AREA. THE FIRST WAS ORIENTED WEST TO EAST ALONG THE KY/TN BORDER FROM THE LAND BETWEEN THE LAKES...EAST TO TODD COUNTY. THE INTRUSION OF THE SFC-925 MB FRONTAL BOUNDARY IN THIS AREA SHOULD CONTINUE TO ADVECT SLIGHTLY DRIER AIR INTO THE REGION...MINIMIZING CONVECTION OVER THE AREA. PLAN TO MONITOR SOUTHERN TRIGG...CHRISTIAN AND TODD COUNTIES...BUT ANTICIPATE THEY WILL REMAIN DRY FOR THE REST OF THIS AFTERNOON INTO THIS EVENING. TO THE WEST...THERE IS A SOUTH-NORTH ORIENTED THETA-E AXIS SUGGESTED BY THE 925 MB UPPER AIR ANALYSIS AND SUPPORTED BY THE LAST SEVERAL HOURS OF LAPS THETA-E CONVERGENCE/CAPE ANALYSIS OVER SOUTHWEST RIPLEY COUNTY. CUMULUS FIELDS ARE BEING GENERATED NORTHEAST OF THIS AXIS...ENHANCED BY TOPOGRAPHICAL DIFFERENCES SURFACE MOISTURE/INSOLATION. FOR NOW...ANTICIPATE THAT CONVECTION WILL LIKELY DEVELOP JUST WEST OF THE WFO PAH FORECAST AREA EARLY THIS AFTERNOON...THEN DRIFTING SOUTHEAST INTO THE AREA BEFORE DECAYING WITH THE LOSS OF SUNSHINE. THERE WILL ALSO REMAIN A SHARP GRADIENT OF LOWER TEMPERATURES OVER SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY THIS AFTERNOON...AS INSOLATION WORKS TO FINALLY THIN OUT THE STABLE LAYER CLOUD COVER THAT HAS PERSISTED INTO THE AFTERNOON HOURS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 1253 PM CDT SAT MAR 31 2012 AFTER ANY EARLY EVENING CONVECTION DIES DOWN OVER SOUTHEAST MISSOURI...DRY CONDITIONS SHOULD REMAIN OVER THE WFO PAH FORECAST AREA TONIGHT THROUGH MONDAY. IN REVIEWING THE 12Z SUNDAY UPPER AIR ANALYSIS...THERE APPEARED TO BE A SUBTLE 850-700 MB TROUGH/FRONTAL BOUNDARY EXTENDING FROM SOUTHEAST IA...THROUGH CENTRAL IL INTO CENTRAL AND SOUTHEAST INDIANA. WHEN THE LOW LEVEL JET KICKS IN LATER TONIGHT...THE ZONE WILL LIKELY BE THE FOCUS FOR AN OVERNIGHT MESOSCALE CONVECTIVE SYSTEM /MCS/. THE LIFT AND INSTABILITY SHOULD REMAIN WELL TO THE NORTH OF THE WFO PAH FORECAST AREA...AS THE UPPER RIDGE BUILDS IN FROM THE SOUTHWEST TONIGHT INTO SUNDAY. THEREFORE...ANY MENTION OF POP/WEATHER REMAINS OUT OF THE FORECAST AT THIS TIME. FROM EARLIER IN THE WEEK TO TODAY...THE DOMINANCE OF INCREASED THICKNESSES WITH THE BUILDING RIDGE FROM THE SOUTHWEST /EVIDENT IN THE SOUTHWEST U.S. IN THE 12Z UPPER AIR ANALYSIS/ HAS REQUIRED NEARLY DAILY UPWARD ADJUSTMENTS IN THE MAX/MIN TEMPERATURE FORECAST FOR SUNDAY AND MONDAY. NOW THAT THE PRECIPITATION IS NO LONGER AN ISSUE FOR MONDAY AFTERNOON...A BROAD INCREASE TEMPERATURES AND DEWPOINTS /DUE TO THE MOIST SOUTHERLY FLOW UNDER THE SUBSIDENCE INVERSION/ WILL BE EVEN MORE PRONOUNCED. HEAT INDEX VALUES WILL NOT VARY MUCH FROM THE ACTUAL TEMPERATURES...BUT THE EARLY SEASON HEAT MAY BE OF SOME CONCERN FOR THOSE ESPECIALLY SENSITIVE TO THE WARM TEMPERATURES. WE WILL LIKELY TIE OR BREAK BOTH THE CURRENT RECORD MAX TEMPERATURE AND MAXIMUM OVERNIGHT MINIMUM TEMPERATURES FOR APRIL 1ST INTO 2ND. HERE ARE THE CURRENT RECORDS AT THIS TIME FOR EVANSVILLE AND PADUCAH. EVANSVILLE INDIANA APRIL 1ST...RECORD MAX...85 DEGREES SET IN 1940. APRIL 1ST...RECORD MAX MINIMUM TEMPERATURE...62 DEGREES SET IN 1946. APRIL 2ST...RECORD MAX...83 DEGREES SET IN 1967. PADUCAH KENTUCKY APRIL 1ST...RECORD MAX...86 DEGREES SET IN 1946. APRIL 1ST...RECORD MAX MINIMUM TEMPERATURE...60 DEGREES SET IN 1988. APRIL 2ST...RECORD MAX...84 DEGREES SET IN 1946. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 339 AM CDT SAT MAR 31 2012 MAIN ISSUE WITH THE TUE THROUGH THU TIME FRAME LIES WITH YET ANOTHER IN A SEEMINGLY ENDLESS STRING OF SPLIT FLOW UPPER LOWS THIS SEASON THAT TRUDGE SLOWLY EAST OUT OF THE FOUR CORNERS AREA AND INTO THE SOUTHERN PLAINS. OPERATIONAL GFS AND EURO MODELS ARE IN SURPRISING DECENT AGREEMENT WITH THE PLACEMENT OF THE MID LEVEL CIRCULATION WEDNESDAY AFTN. HOWEVER...THEY DIVERGE SOMEWHAT FROM THERE WITH THE OP GFS TAKING MORE OF A NRN ROUTE INTO MO...WHEREAS THE ECMWF DIPS SE INTO AR. TIMING LOOKS GOOD THOUGH AS FAR AS EASTWARD PROGRESSION BY THU AFTN. MEANWHILE...AT THE SFC...ESSENTIALLY A COLD FRONT IS EXPECTED TO DROP SE INTO THE OHIO VALLEY REGION BY TUE NIGHT AND WED...THEN REMAIN NEARLY STATIONARY UNTIL THE SLOW MOVING UPPER LOW CAN PASS BY LATER THU AFTERNOON OR THU NIGHT. THE COMBINATION OF THE MID LEVEL FORCING/ASCENT GENERATED BY THE UPPER LOW...SFC DEW POINTS NEAR 60 AND THE WEAK LOW LEVEL FORCING ASSOCIATED WITH THE SFC FRONT WILL LEAD TO SEVERAL PERIODS OF SCATTERED SHOWERS AND THUNDERSTORMS TUE THROUGH THU. THE UPPER SYSTEM IS NOT NEARLY AS POTENT AS PREVIOUS SPLIT SRN STREAM UPPER LOWS...AND LOW LEVEL FORCING/CONVERGENCE IS NOT IMPRESSIVE. THEREFORE...EVEN THOUGH WE WILL HAVE AN EXTENDED PERIOD OF RAIN/THUNDER CHANCES...WE DO NOT EXPECT EXTENSIVE HEAVY RAINS OR SEVERE STORMS AT THIS TIME. OF COURSE...MAY BE LOCALLY HEAVY DOWNPOURS FROM TIME TO TIME IN SOME LOCATIONS...AND CANNOT RULE OUT A FEW STRONG OR ISOLATED SEVERE STORMS...ESP IF WE CAN GET SOME DAYTIME HEATING AHEAD OF THE MID LEVEL LOW. ALL OF THE CLOUDS AND PERIODS OF RAIN SHOULD HELP HOLD TEMPS DOWN SOME...AND MAY EVEN RETURN TO NEAR NORMAL ONCE THE FRONT PASSES LATE NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING) ISSUED AT 1221 PM CDT SAT MAR 31 2012 FOG...PATCHY IFR CIGS AND CLOUDS WERE HANGING AROUND THIS MORNING DESPITE THE NRLY FLOW BEHIND A FRONTAL BOUNDARY THAT WAS SINKING INTO THE REGION. LATEST SATELLITE TRENDS INDICATE THESE RESTRICTIONS SHOULD DIMINISH BY 19Z OR 20Z UP NEAR KEVV/KOWB. KPAH/KCGI HAVE ALREADY WENT VFR. SHOULD REMAIN VFR AFTER CLEARING EARLY THIS PM. OTHERWISE EXPECT SOME LOW MVFR FOG TO FORM 07 TO 09Z LATER TONIGHT. COULD BORDER 2 TO 3SM AT TIMES. WILL LIKELY BURN OFF BY 14Z TO 15Z SUNDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...SMITH SHORT TERM...SMITH LONG TERM....GM AVIATION...GM
Hazardous weather outlook, Mar 31, 2:37 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 237 PM CDT SAT MAR 31 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 237 PM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP...MAINLY LATE THIS AFTERNOON INTO THE EARLY EVENING...OVER PARTS OF SOUTHEASTERN MISSOURI... ESPECIALLY NEAR THE MISSOURI BOOTHEEL AND FOOTHILL AREAS OF THE OZARKS. IF ANY ISOLATED STORMS DO MANAGE TO DEVELOP...THEY COULD QUICKLY BECOME STRONG AND EVEN POSSIBLY BRIEFLY SEVERE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARD RISKS. HOWEVER...MOST PLACES ACROSS THE QUAD STATE REGION WILL REMAIN STORM FREE FOR THE REST OF THE DAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO RETURN TUESDAY THROUGH THURSDAY. ISOLATED STRONG OR MARGINALLY SEVERE STORMS CANNOT BE RULED OUT DURING THIS TIME FRAME...ESPECIALLY IF WE MANAGE TO GET A FEW HOURS OF AFTERNOON SUNSHINE TO HELP DESTABILIZE THE ATMOSPHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...THOUGH IT CANNOT COMPLETELY BE RULED OUT LATE TODAY...AND DURING THE TUESDAY THROUGH THURSDAY TIME FRAME.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:12 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 33 min |
| Mar 30, 7:46 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau, Perry | 29 min |
| Mar 31, 5:14 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 20 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.